Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 108, NWS Columbia, SC

May 27, 2011Fairfield County, Kershaw County, Richland County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at May 27, 2011, 6:43 PM EDT for Fairfield County, Kershaw County, Richland County, South Carolina. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2011, 6:43 PM EDT (22:43 UTC)
Expired
May 27, 2011, 7:30 PM EDT
In force
47 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Fairfield County, SC, Kershaw County, SC, Richland County, SC

The radar

The Columbia radar (KCAE), 55 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 7:00 PM EDTTSTM WND DMG1 S Ridgeway, SCTREES DOWN ALONG MACEDONIA CHURCH ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 12:06 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.7 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2011-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1634 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2011-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1634 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
660 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

684 
WUUS52 KCAE 272243
SVRCAE
SCC039-055-079-272330-
/O.NEW.KCAE.SV.W.0108.110527T2243Z-110527T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
643 PM EDT FRI MAY 27 2011

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FAIRFIELD COUNTY IN CENTRAL SOUTH CAROLINA
  WESTERN KERSHAW COUNTY IN CENTRAL SOUTH CAROLINA
  NORTHWESTERN RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 730 PM EDT

* AT 634 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 15
  MILES SOUTHWEST OF WINNSBORO...AND MOVING NORTHEAST AT 15 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE WINNSBORO

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY
EVENING FOR CENTRAL SOUTH CAROLINA.

&&

LAT...LON 3454 8088 3450 8088 3449 8090 3446 8088
      3447 8084 3423 8074 3410 8123 3445 8142
      3447 8141 3450 8143 3455 8143
TIME...MOT...LOC 2243Z 233DEG 14KT 3431 8129

$$
MC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 5:01 PM EDT, 1 hour 42 minutes earlier.

Area forecast discussion, May 27, 5:01 PM EDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
501 PM EDT FRI MAY 27 2011

.SYNOPSIS...
AN UPPER LEVEL TROUGH OF LOW PRESSURE ACROSS THE AREA AND
PLENTIFUL MOISTURE WILL RESULT IN SCATTERED TO NUMEROUS SHOWERS
AND THUNDERSTORMS TODAY. DRYING WILL OCCUR TONIGHT AND SATURDAY AS
HIGH PRESSURE BECOMES MORE DOMINATE.

&&

.NEAR TERM /TONIGHT/...
SEVERE THUNDERSTORM WATCH #387 IN EFFECT UNTIL 7PM FOR THE
EASTERN MIDLANDS.

FRONT JUST WEST OF THE MOUNTAINS WILL REMAIN STATIONARY OVERNIGHT.
MOIST AND UNSTABLE AIRMASS OVER THE AREA. DEWPOINTS FROM THE UPPER
60S WEST TO LOWER 70S EAST. PH2O AROUND 1.50 INCHES. UPPER TROUGH
EXTENDING FROM THE OH VALLEY TO TO FLORIDA. SHORT WAVE EXTENDING
FROM OHIO TO NORTH GEORGIA IS FORECAST TO CROSS THE REGION THIS
EVENING IN MODERATELY UNSTABLE AIR MASS. CONVECTION WILL TAPER
OFF AFTER MIDNIGHT AS THE SHORT WAVE MOVES EAST OF THE MIDLANDS.
WILL KEEP LIKELY TO CATEGORICAL POPS FOR THE EVENING...TAPERING
OFF AFTER MIDNIGHT.

THE DEVELOPMENT OF A LOW LEVEL JET WILL KEEP ENOUGH MIXING TO
INHIBIT SIGNIFICANT FOG FORMATION DURING THE EARLY MORNING HOURS.
HOWEVER...COULD SEE STRATUS CLOUDS DEVELOP.  CONSENSUS LOWS
IN THE MID/UPPER 60S STILL LOOK GOOD.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...
THE THUNDERSTORM CHANCE SHOULD DIMINISH TONIGHT AS THE UPPER-
LEVEL SHORTWAVE TROUGH SHIFTS EASTWARD AND MOISTURE BECOMES
SHALLOW. BUILDING H5 HEIGHTS SHOULD LIMIT THUNDERSTORMS
SATURDAY...WITH BETTER CHANCE EASTERN MIDLANDS WHERE SEA BREEZE
MAY ENHANCE CONVECTION IN THE AFTERNOON. TEMPERATURES GENERALLY
CLOSE TO NORMAL.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
GFS INDICATING INCREASED RIDGING ALOFT FROM THE GULF COAST INTO THE
OH VALLEY FOR MUCH OF THE PERIOD. WEAK COLD FRONT APPROACHES FROM
THE NORTH BY LATE WEDNESDAY INTO EARLY THURSDAY BUT MOISTURE APPEARS
LIMITED AT THIS TIME. IN ADDITION TO THIS WEAK FRONT...THE UPPER
RIDGE APPEARS TO SHIFT A LITTLE FARTHER WESTWARD SO SEA BREEZE MAY
ENHANCE SOME CONVECTIVE ACTIVITY ESPECIALLY DURING THE AFTERNOON
HOURS WEDNESDAY THROUGH FRIDAY. TEMPERATURES GENERALLY A BIT ABOVE
NORMAL.

&&

.AVIATION /21Z FRIDAY THROUGH TUESDAY/...
SCATTERED TO NUMEROUS THUNDERSTORMS CROSSING THE TAF SITES THIS
AFTERNOON INTO THE EVENING. MVFR OR LOWER CONDITIONS IN STORMS.

MODELS INDICATE LOW LEVEL JET AROUND 30 KT WITH POTENTIAL FOR
MVFR CIGS DURING THE EARLY MORNING HOURS. LOW LEVEL JET WILL KEEP
WINDS UP SLIGHTLY OVERNIGHT...SO DENSE FOG NOT ANTICIPATED. AFTER
15Z SATURDAY...VFR CONDITIONS RETURN.

EXTENDED AVIATION OUTLOOK...ISOLATED THUNDERSTORMS POSSIBLE SATURDAY
AFTERNOON. LOW CONFIDENCE MVFR/IFR FOG/STRATUS EACH MORNING.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&
Hazardous weather outlook, May 27, 12:24 PM EDT, 6 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
1224 PM EDT FRI MAY 27 2011

GAZ040-063>065-077-SCZ018-020-021-025>027-030-035-281630-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-MCCORMICK-NEWBERRY-
FAIRFIELD-EDGEFIELD-SALUDA-LEXINGTON-AIKEN-BARNWELL-
1224 PM EDT FRI MAY 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND
TONIGHT. A FEW OF THE STORMS COULD POSSIBLY CONTAIN DAMAGING WIND
AND HAIL THIS AFTERNOON INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

SCZ015-016-022-028-029-031-036>038-041-281630-
LANCASTER-CHESTERFIELD-KERSHAW-RICHLAND-LEE-SUMTER-ORANGEBURG-
CALHOUN-CLARENDON-BAMBERG-
1224 PM EDT FRI MAY 27 2011

...SEVERE THUNDERSTORM WATCH 387 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, May 27, 4:03 PM EDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
403 PM EDT FRI MAY 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TSTM WND DMG     1 SW PATRICK            34.56N 80.06W
05/27/2011                   CHESTERFIELD       SC   DEPT OF HIGHWAYS

            HIGHWAY DEPT REPORTS LARGE TREE DOWN ACROSS US-1 NEAR
            OUSLEYDALE ROAD

&&

SMITH
Special weather statement, May 27, 4:12 PM EDT, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
412 PM EDT FRI MAY 27 2011

SCZ016-022-029-272100-
CHESTERFIELD-KERSHAW-LEE-
412 PM EDT FRI MAY 27 2011

...A STRONG THUNDERSTORM WAS AFFECTING CHESTERFIELD...KERSHAW AND
LEE COUNTIES...

AT 408 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES EAST OF CAMDEN...MOVING NORTHEAST AT 20
MPH.

SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

MC/BC
Special weather statement, May 27, 4:15 PM EDT, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
415 PM EDT FRI MAY 27 2011

SCZ015-016-022-272115-
CHESTERFIELD-KERSHAW-LANCASTER-
415 PM EDT FRI MAY 27 2011

...A STRONG THUNDERSTORM WAS AFFECTING CHESTERFIELD...KERSHAW AND
LANCASTER COUNTIES...

AT 412 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HEATH SPRINGS...OR 10 MILES SOUTH OF
LANCASTER...MOVING NORTHEAST AT 20 MPH.

SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

MC/BC
Special weather statement, May 27, 5:07 PM EDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
507 PM EDT FRI MAY 27 2011

SCZ036-041-272145-
BAMBERG-ORANGEBURG-
507 PM EDT FRI MAY 27 2011

...A STRONG THUNDERSTORM WAS AFFECTING BAMBERG AND ORANGEBURG
COUNTIES...

AT 504 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTH OF ULMER...OR 9 MILES SOUTH OF
DENMARK...MOVING NORTHEAST AT 20 MPH.

SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

MC/BC
Special weather statement, May 27, 5:15 PM EDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
515 PM EDT FRI MAY 27 2011

SCZ036-037-272215-
CALHOUN-ORANGEBURG-
515 PM EDT FRI MAY 27 2011

...A STRONG THUNDERSTORM WAS AFFECTING CALHOUN...LEXINGTON AND
ORANGEBURG COUNTIES...

AT 512 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES WEST OF ORANGEBURG...MOVING NORTHEAST AT
20 MPH.

DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

MC/BC
Special weather statement, May 27, 6:08 PM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
608 PM EDT FRI MAY 27 2011

SCZ015-021-022-272300-
FAIRFIELD-KERSHAW-LANCASTER-
608 PM EDT FRI MAY 27 2011

...A STRONG THUNDERSTORM WAS AFFECTING
CHESTER...FAIRFIELD...KERSHAW...LANCASTER...AND RICHLAND COUNTIES...

AT 600 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS IN FAIRFIELD...LANCASTER...NORTHERN
KERSHAW AND EXTREME NORTHERN RICHLAND COUNTIES.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

MC

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 8:33 PM EDTSevere Thunderstorm WarningCAEAiken57 min
May 26, 8:38 PM EDTSevere Thunderstorm WarningCAEMcCormick22 min
May 26, 8:59 PM EDTSevere Thunderstorm WarningCAEMcCormick31 min
May 26, 9:26 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield64 min
May 26, 9:29 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick, Newberry, Saluda61 min
May 26, 9:57 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell63 min
May 26, 10:15 PM EDTSpecial Weather StatementCAELexington60 min
May 26, 10:29 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield31 min
May 26, 10:57 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell, Edgefield63 min
May 26, 11:44 PM EDTSevere Thunderstorm WarningCAEAiken, Bamberg, Barnwell, Calhoun, Lexington, Orangeburg and 1 more61 min
May 27, 9:59 AM EDTSpecial Weather StatementCAENewberry61 min
May 27, 12:25 PM EDTSevere Thunderstorm WarningCAEChesterfield35 min
May 27, 12:46 PM EDTSevere Thunderstorm WarningCAEChesterfield44 min
May 27, 12:57 PM EDTAreal Flood AdvisoryCAEChesterfield2 hr
May 27, 2:00 PM EDTSevere Thunderstorm WarningCAEBamberg, Barnwell, Orangeburg60 min
May 27, 2:26 PM EDTSevere Thunderstorm WarningCAEChesterfield, Lancaster64 min
May 27, 2:44 PM EDTAreal Flood AdvisoryCAELexington, Richland98 min
May 27, 2:44 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw61 min
May 27, 3:01 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw, Lancaster44 min
May 27, 3:22 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Sumter53 min
May 27, 4:27 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Sumter48 min
May 27, 4:40 PM EDTSevere Thunderstorm WarningCAERichland, Sumter50 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.